Maine, 2025

Drought in Maine, August 19 to 31, 2025

August 19 to 31, 2025 · NWS GYX · 4 events in 4 counties and zones

Maine experienced a rapid flash drought during the summer of 2025, which saw conditions deteriorate quickly after a very wet spring. The summer began with ample soil moisture from a rainy May.

Where it happened

Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GYX wrote it up.

Maine experienced a rapid flash drought during the summer of 2025, which saw conditions deteriorate quickly after a very wet spring.

The summer began with ample soil moisture from a rainy May. However, conditions turned dry in June, with most of the state receiving only 50-70% of normal rainfall. This trend accelerated dramatically in July and August, which were exceptionally dry. For the full summer (June-August), Maine recorded its sixth-driest summer on record, with most of the state receiving less than half its normal precipitation.

The drought's onset was swift. In early July, only 4% of the state was classified as abnormally dry. By late August, roughly 80% of Maine was in some stage of drought, with Severe Drought (D2) conditions emerging in the Mid-Coast regions. The lack of rain led to elevated wildfire danger, with more than double the historic average of fires in July and August, with August more than doubling the all-time highest fires in the month of August. Streamflows and groundwater wells were well below normal for August with dry well reports beginning. Very dry soil conditions impacted farmers with water conservation measures and trucking of water.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gray, ME wrote its last area forecast discussion before the first event at Aug 18, 6:39 PM EST, 5 hours 21 minutes earlier.

Area forecast discussion, Aug 18, 6:39 PM EST, 5 hours 21 minutes before
Area Forecast Discussion
National Weather Service Gray ME
739 PM EDT Mon Aug 18 2025

.SYNOPSIS...
Cooler weather continues through the middle of this week with a
weak trough triggering some showers Wednesday, followed by high
pressure building in from the west through Saturday.
Temperatures will warm back into the 80s by late week and to
start off the upcoming weekend.

&&

.NEAR TERM /THROUGH TUESDAY/...
740 PM Update... Loaded in the latest surface observations and
tweaked trends for the next few hours but otherwise no changes
were made to the forecast at this time.

Previously...
Impacts and Key Messages:
* No significant weather impacts expected.

Visible satellite this afternoon shows plenty of high clouds
streaming in from an MCS over the Great Lakes Region. These
shouldn't effect tonight's temperatures which are expected to
plummet. Continued to blend in some MAV which handles
radiational cooling well and this suggests temperatures bottom
out in the low to mid 40s areawide, with some upper 30s in
northern New Hampshire and the western Maine mountains. Cloud
cover will eventually get thicker toward day break Tuesday,
which may help keep temperatures from getting even lower and may
also keep fog development minimal, but do expect at least some
degree of valley fog.

&&

.SHORT TERM /TUESDAY NIGHT/...
Impacts and Key Messages:
* No significant weather impacts expected.

High pressure remains centered over the Gulf of Maine Tuesday
which will continue a cool dry flow. Skies look to end up more
in the partly cloudy range as low pressure approaches from the
Great Lakes Region. We will see continued drying at the surface
as relative humidity values once again drop to around 40-45%
during peak heating. Overall, it will be another fair weather
day with high temperatures similar to today (Monday); low to mid
70s areawide.

Will start to see cloud cover increase Tuesday night as low
pressure moves closer to the region. This keeps temperatures
from plummeting like we have seen the past few nights, but it
will still be cool with temperatures in the low 50s south of the
mountains, and mid- to upper 40s to the north. The 12Z NAMNest
and 12Z HRRR suggest showers may be see as early as around
sunrise Wednesday morning, but there is still significant
uncertainty between them so kept chances low during that time.

&&

.LONG TERM /WEDNESDAY THROUGH MONDAY/...
An upper-level shortwave trough crosses the area Wednesday,
bringing an increase in cloud cover as well as a chance of
showers. Global models as well as ensembles depict the highest
probabilities of measurable rainfall being from the foothills
northward with a tenth to a quarter of an inch of rain possible.
Temperatures will be mostly in the 70s for highs.

Worth mentioning: the NAM and NAMnest are at odds with the
global models with being much more robust with moisture and QPF
by developing a a sharp inverted trough near southern areas and
strong isentropic lift. If this ends up being the case,
temperatures would also be much cooler than the current
forecast, but this seems more of an outlier scenario at this
point. However, we're getting into that 48-hour window where
additional hi-res guidance should bring more confidence to the
forecast.

Once the Wednesday system passes, another period of mostly dry
weather is expected from Thursday through Saturday with
gradually warming temperatures, although the mountains may see
some diurnal showers on Thursday. This dry weather is owed to an
upper ridge steadily building toward New England as the latest
forecast from NHC has Tropical Cyclone Erin passing well to the
south and east of the area as well as any extra moisture that
would potentially bring any additional rain chances. However,
long- period swells from Erin are modeled to begin arriving from
mid to late week, likely bringing high surf to the coast as
well as high risk of dangerous rip currents. Highs go from the
70s Thursday to the 80s Friday and Saturday.

Global models are in good agreement by shifting the high to the
east of the area by Sunday as an upper low digs in north of the
Great Lakes and sends a frontal boundary toward New England.
Things can always change, but with at this point there is a
pretty good signal from ensembles for this front to bring
measurable rainfall to portions of the area Sunday or Monday,
but amounts are uncertain.

&&

.AVIATION /00Z TUESDAY THROUGH SATURDAY/...
Short Term...Gusty winds subside tonight which will lead to the
development of valley fog effecting LEB. Otherwise, VFR will
prevail overnight into Tuesday. Ceilings look like they may
thicken and lower toward MVFR Tuesday night as low pressure
approaches from the west.

Long Term...A low pressure system will bring increasing shower chances
on Wednesday into Wednesday night and the potential for IFR to MVFR
restrictions. However, confidence in details is low other than it
looks like the NH terminals have the higher chances. After this
system passes, primarily VFR Thurs-Sat other than the
possibility of nighttime valley fog at HIE and LEB.

&&

.MARINE...
Short Term...Wind gusts and seas remain below SCA criteria
through Tuesday night as high pressure remains centered over the
waters. Winds shift northerly tonight, than back to southerly
Tuesday afternoon, with gusts falling below 10kts.

Long Term...Conditions remain below SCA levels Wednesday. Winds remain
below criteria through Friday, but seas will build through late
week as long-period swells from Tropical Cyclone Erin (passing well
to the south and east of the waters) arrive over the waters Thursday
and Friday, likely requiring a Small Craft Advisory. Seas will start
to come down over the weekend but could still remain above SCA
levels based on the current forecast. Southerly winds may also
gust to around 25 kt as the pressure gradient tightens with high
pressure to the east and an approaching frontal boundary from
the west.

&&

.GYX WATCHES/WARNINGS/ADVISORIES...
ME...None.
NH...None.
MARINE...None.

&&

NEAR TERM...Tubbs
SHORT TERM...Baron
LONG TERM...Combs
Hazardous weather outlook, Aug 18, 12:45 PM EST, 11 hours 15 minutes before
Hazardous Weather Outlook
National Weather Service Gray ME
145 PM EDT Mon Aug 18 2025

MEZ023>028-NHZ014-191900-
Coastal York-Coastal Cumberland-Sagadahoc-Lincoln-Knox-Coastal Waldo-
Coastal Rockingham-
145 PM EDT Mon Aug 18 2025

This Hazardous Weather Outlook is for south central Maine,
southwest Maine and southern New Hampshire.

.DAY ONE...This afternoon and tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Large, long-period swells from distant Hurricane Erin are likely
across the waters starting Wednesday and continuing through Friday,
resulting in dangerous surf and a high risk of rip currents.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

MEZ007>009-012>014-018>022-033-NHZ001>013-015-191900-
Northern Oxford-Northern Franklin-Central Somerset-Southern Oxford-
Southern Franklin-Southern Somerset-Interior York-
Central Interior Cumberland-Androscoggin-Kennebec-Interior Waldo-
Interior Cumberland Highlands-Northern Coos-Southern Coos-
Northern Grafton-Northern Carroll-Southern Grafton-Southern Carroll-
Sullivan-Merrimack-Belknap-Strafford-Cheshire-Eastern Hillsborough-
Interior Rockingham-Western And Central Hillsborough-
145 PM EDT Mon Aug 18 2025

This Hazardous Weather Outlook is for Maine, south central Maine,
southwest Maine, west central Maine, western Maine, New Hampshire,
central New Hampshire, northern New Hampshire and southern New
Hampshire.

.DAY ONE...This afternoon and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

ANZ150>154-191900-
Coastal Waters from Stonington, ME to Port Clyde, ME out 25 NM-
Penobscot Bay-
Coastal Waters from Port Clyde, ME to Cape Elizabeth, ME out 25 NM-
Casco Bay-
Coastal Waters from Cape Elizabeth, ME to Merrimack River, MA out
25 NM-
145 PM EDT Mon Aug 18 2025

This Hazardous Weather Outlook is for Atlantic coastal waters.

.DAY ONE...This afternoon and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

4 drought. Local standard time, as filed.

Drought, Knox

When
August 19, 12:00 AM EST to August 31, 12:00 AM EST
Where
Knox forecast zone
Reported by
State Official
Coordinates
44.076, -69.126 (the zone’s center; the record gives no point)

Drought conditions developed across Maine in the summer of 2025. According to the August 26th, 2025 release of the United States Drought Monitor, 11% of Maine was experiencing Severe Drought, 62% was experiencing Moderate Drought and 87% was abnormally dry.

Maine experienced a rapid flash drought during the summer of 2025, which saw conditions deteriorate quickly after a very wet spring. The summer began with ample soil moisture from a rainy May. However, conditions turned dry in June, with most of the state receiving only 50-70% of normal rainfall. This trend accelerated dramatically in July and August, which were exceptionally dry. For the full summer (June-August), Maine recorded its sixth-driest summer on record, with most of the state receiving less than half its normal precipitation. The drought's onset was swift. The lack of rain led to elevated wildfire danger, with more than double the historic average of fires in July and August, with August more than doubling the all-time highest fires in the month of August. Streamflows and groundwater wells were well below normal for August with dry well reports beginning. Very dry soil conditions impacted farmers with water conservation measures and trucking of water.

On a county-wide average, Knox County received half of their normal August rainfall around 1.66 inches. Normal rainfall is 3.0 inches. When combined with July rainfall, the total was 3.25 inches, averaging 3 inches below normal. This does not include the additional moisture lost through excessive evaporation, which added to the deficits.

Drought, Interior Waldo

When
August 19, 12:00 AM EST to August 31, 12:00 AM EST
Where
Interior Waldo forecast zone
Reported by
State Official
Coordinates
44.485, -69.122 (the zone’s center; the record gives no point)

Drought conditions developed across Maine in the summer of 2025. According to the August 26th, 2025 release of the United States Drought Monitor, 11% of Maine was experiencing Severe Drought, 62% was experiencing Moderate Drought and 87% was abnormally dry.

Maine experienced a rapid flash drought during the summer of 2025, which saw conditions deteriorate quickly after a very wet spring. The summer began with ample soil moisture from a rainy May. However, conditions turned dry in June, with most of the state receiving only 50-70% of normal rainfall. This trend accelerated dramatically in July and August, which were exceptionally dry. For the full summer (June-August), Maine recorded its sixth-driest summer on record, with most of the state receiving less than half its normal precipitation. The drought's onset was swift. The lack of rain led to elevated wildfire danger, with more than double the historic average of fires in July and August, with August more than doubling the all-time highest fires in the month of August. Streamflows and groundwater wells were well below normal for August with dry well reports beginning. Very dry soil conditions impacted farmers with water conservation measures and trucking of water.|On a county-wide average, Waldo County received slightly more than half of their normal August rainfall around 1.79 inches. Normal rainfall is 3.11 inches. When combined with July rainfall, the total was 3.16 inches, averaging 3.32 inches below normal. This does not include the additional moisture lost through excessive evaporation, which added to the deficits.

Drought, Coastal Waldo

When
August 19, 12:00 AM EST to August 31, 12:00 AM EST
Where
Coastal Waldo forecast zone
Reported by
State Official
Coordinates
44.485, -69.122 (the zone’s center; the record gives no point)

Drought conditions developed across Maine in the summer of 2025. According to the August 26th, 2025 release of the United States Drought Monitor, 11% of Maine was experiencing Severe Drought, 62% was experiencing Moderate Drought and 87% was abnormally dry.

Maine experienced a rapid flash drought during the summer of 2025, which saw conditions deteriorate quickly after a very wet spring. The summer began with ample soil moisture from a rainy May. However, conditions turned dry in June, with most of the state receiving only 50-70% of normal rainfall. This trend accelerated dramatically in July and August, which were exceptionally dry. For the full summer (June-August), Maine recorded its sixth-driest summer on record, with most of the state receiving less than half its normal precipitation. The drought's onset was swift. The lack of rain led to elevated wildfire danger, with more than double the historic average of fires in July and August, with August more than doubling the all-time highest fires in the month of August. Streamflows and groundwater wells were well below normal for August with dry well reports beginning. Very dry soil conditions impacted farmers with water conservation measures and trucking of water.

On a county-wide average, Waldo County received slightly more than half of their normal August rainfall around 1.79 inches. Normal rainfall is 3.11 inches. When combined with July rainfall, the total was 3.16 inches, averaging 3.32 inches below normal. This does not include the additional moisture lost through excessive evaporation, which added to the deficits.

Drought, Lincoln

When
August 19, 12:00 AM EST to August 31, 12:00 AM EST
Where
Lincoln forecast zone
Reported by
State Official
Coordinates
43.998, -69.526 (the zone’s center; the record gives no point)

Drought conditions developed across Maine in the summer of 2025. According to the August 26th, 2025 release of the United States Drought Monitor, 11% of Maine was experiencing Severe Drought, 62% was experiencing Moderate Drought and 87% was abnormally dry.

Maine experienced a rapid flash drought during the summer of 2025, which saw conditions deteriorate quickly after a very wet spring. The summer began with ample soil moisture from a rainy May. However, conditions turned dry in June, with most of the state receiving only 50-70% of normal rainfall. This trend accelerated dramatically in July and August, which were exceptionally dry. For the full summer (June-August), Maine recorded its sixth-driest summer on record, with most of the state receiving less than half its normal precipitation. The drought's onset was swift. The lack of rain led to elevated wildfire danger, with more than double the historic average of fires in July and August, with August more than doubling the all-time highest fires in the month of August. Streamflows and groundwater wells were well below normal for August with dry well reports beginning. Very dry soil conditions impacted farmers with water conservation measures and trucking of water.

On a county-wide average, Lincoln County received less than half of their normal August rainfall around 1.26 inches. Normal rainfall is 3.03 inches. When combined with July rainfall, the total was 2.86 inches, averaging 3.44 inches below normal. This does not include the additional moisture lost through excessive evaporation, which added to the deficits.

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Maine in 2025Every state in 2025This day in weather historyWarnings in Maine, August 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1292169, 1292170, 1292171, 1292172.